Living » Ask the Experts at East Jefferson General Hospital

What is a rebound headache?

comment
When a patient forms a pattern of taking headache medicine more than twice a week or in larger than prescribed doses, they may experience what is known as a rebound headache. The overuse of over-the-counter or prescription medications can begin to have the opposite effect for which it is intended, and the medication actually perpetuates headaches instead of relieving them. This type of headache is referred to as rebound because the pain subsides briefly after taking the medicine and then returns, creating a cycle of chronic headaches.

Simply by discontinuing use, most people will feel relief from the symptoms of rebound headache within a few days. However, if you think you are experiencing rebound headaches from the overuse of medication, you may want to consult your doctor before discontinuing use.

For more information on how to cope with headaches, contact the Neurology Department at East Jefferson General Hospital through HealthFinder at 504-456-5000 or go to www.ejgh.org.

Add a comment